Review on March 31, 2009
Tingling extremities are a minor problem for many people and can be an indication of a great number of disorders or deficiencies. This includes being a side effect of a number of substances or medications. However, recent studies indicate that one of the major causes of tingling extremities is a deficiency in vitamin B12. This can particularly be of concern for vegans or vegetarians, who lack natural resources of this vitamin in their diet. Hormonal fluctuations, such as those that occur around the time of menopause, may exacerbate the situation as well.
Vitamin B12 occurs in animal products such as meat, fish, and eggs. Necessary for the proper function of the nervous system and blood circulation, when the body is deficient in this supplement, side effects such as itchy tongue, twitchy eyes, and tingling extremities have been shown to occur.
Research conducted by scientists from the University of Rotterdam, along with Tufts University in two separate studies showed the effects on tingling extremities from a lack of natural vitamin B12 in the diet. First experimenting on mice fed two distinctly different diets, those mice fed the diet rich in vitamin B12 displayed greater cognitive function overall. When tested on humans, those groups deprived of the vitamin reported a large increase in secondary symptoms such as migraines and tingling extremities.
While there may be other reasons behind the tingling extremities, vitamin B12 is important enough in bodily function that if experiencing this symptom it may be worth looking into. Available in supplemental capsule form as well as naturally in meat and dairy products, there is no reason not to give it a try when legs and arms go numb or tingly.
- "B-Vitamin Deficiency May Cause Cognitive Impairment," Science News, September 2008 National Institute of Health: Fact Sheet, Vitamin B12.